Alert archive / New Mexico / Flash Flood Warnings in 2009

Flash Flood Warning 2, NWS Albuquerque, NM

June 28, 2009Guadalupe County, San Miguel County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jun 28, 2009, 9:06 AM MDT for Guadalupe County, San Miguel County, New Mexico. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2009, 9:06 AM MDT (15:06 UTC)
Expired
Jun 28, 2009, 11:00 AM MDT
In force
114 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

Counties Guadalupe County, NM, San Miguel County, NM

The radar

The Cannon AFB radar (KFDX), 119 km from the middle of the area, began a volume at 15:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 3.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2009-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2009-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1917 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 281506
FFWABQ
NMC019-047-281700-
/O.NEW.KABQ.FF.W.0002.090628T1506Z-090628T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
906 AM MDT SUN JUN 28 2009

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN GUADALUPE COUNTY IN EAST CENTRAL NEW MEXICO
  SOUTH CENTRAL SAN MIGUEL COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 1100 AM MDT

* AT 859 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM
  DILIA TO SANTA ROSA LAKE STATE PARK...OR ALONG A LINE EXTENDING
  FROM 24 MILES NORTHWEST OF SANTA ROSA TO 6 MILES NORTHEAST OF SANTA
  ROSA. THE STORMS PRODUCING VERY HEAVY RAIN WERE NEARLY STATIONARY.
  FLASH FLOODING IS LIKELY ALONG MANUELITO ROAD...JONNELL ROAD... 
  ESTEROS CREEK AND LAS TULES ROAD. HIGH WATER FLOWS ARE ALSO LIKELY 
  WITHIN THE PECOS RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BOTH LOCALIZED AND DISTANT HEAVY RAINFALL WILL CREATE SUDDEN AND
DANGEROUS FLOWS IN ARROYOS AND OVER LOW WATER CROSSINGS.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

&&

LAT...LON 3532 10512 3533 10482 3517 10450 3504 10438
      3487 10447 3484 10461 3495 10484 3495 10504
      3508 10513

$$

DPORTER/34
2 follow-up statements
000 
WGUS75 KABQ 281559
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
959 AM MDT SUN JUN 28 2009

NMC019-047-281700-
/O.CON.KABQ.FF.W.0002.000000T0000Z-090628T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GUADALUPE-SAN MIGUEL-
959 AM MDT SUN JUN 28 2009

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 AM MDT FOR SOUTH
CENTRAL SAN MIGUEL AND NORTHERN GUADALUPE COUNTIES...

AT 957 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN. THESE STORMS WERE 
LOCATED ALONG A LINE EXTENDING FROM COLONIAS TO 8 MILES EAST OF SANTA
ROSA...OR ALONG A LINE EXTENDING FROM 19 MILES NORTHWEST OF SANTA 
ROSA TO 8 MILES EAST OF SANTA ROSA...DRIFTING SOUTH AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  COLONIAS...
  SANTA ROSA LAKE STATE PARK...
  DILIA...
  LAS TULES ROAD...
  COLONIOS ROAD...
  JONNELL ROAD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 0.75 TO 1.50 INCHES ARE LIKELY IN THE 
WARNED AREA.

FLASH FLOODING IS LIKELY IN ESTEROS CREEK ALONG WITH HIGH WATER 
FLOWS IN THE PECOS RIVER...WHICH COULD IMPACT SANTA ROSA. DO NOT 
ATTEMPT TO DRIVE THROUGH FLOODED LOW WATER CROSSINGS. MANY FLASH 
FLOOD DEATHS OCCUR IN AUTOMOBILES.

&&

LAT...LON 3532 10512 3533 10482 3517 10450 3504 10438
      3487 10447 3484 10461 3495 10484 3495 10504
      3508 10513

$$

DPORTER
000 
WGUS75 KABQ 281658
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1058 AM MDT SUN JUN 28 2009

NMC019-047-281706-
/O.EXP.KABQ.FF.W.0002.000000T0000Z-090628T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GUADALUPE-SAN MIGUEL-
1058 AM MDT SUN JUN 28 2009

...FLASH FLOOD WARNING WILL EXPIRE AT 1100 AM MDT FOR SOUTH CENTRAL
SAN MIGUEL AND NORTHERN GUADALUPE COUNTIES...

THIS FLASH FLOOD WARNING WILL BE REPLACED BY AN ARROYO AND SMALL 
STREAM FLOOD ADVISORY. HEAVY RAINFALL ACROSS THE AREA WILL ALLOW
ARROYOS AND SMALL STREAMS TO RUN HIGH THROUGH EARLY THIS AFTERNOON.

LAT...LON 3532 10512 3533 10482 3517 10450 3504 10438
      3487 10447 3484 10461 3495 10484 3495 10504
      3508 10513

$$
GUYER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 3:25 AM MDT, 5 hours 41 minutes earlier.

Area forecast discussion, Jun 28, 3:25 AM MDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
325 AM MDT SUN JUN 28 2009

.DISCUSSION...
FLOW AROUND HIGH PRESSURE CONTINUES TO PUMP ABUNDANT LOW AND MID
LEVEL MOISTURE INTO THE LAND OF ENCHANTMENT THIS MORNING. WATER
VAPOR IMAGERY CONTINUES TO INDICATE A FETCH OF MOISTURE FROM THE
EASTERN PACIFIC STREAMING NORTHWARD INTO THE FORECAST AREA.

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE THIS
MORNING MAINLY OVER THE EASTERN PLAINS BEHIND THE BACK DOOR
COLD FRONT THAT PUSHED THROUGH YESTERDAY. AS OF 09Z THE FRONT WAS
LOCATED JUST WEST OF THE RIO GRANDE VALLEY WITH GUSTY EASTERLY
WINDS OCCURRING FROM CLINES CORNERS TO ALBUQUERQUE. BEHIND THE
BOUNDARY...DEWPOINTS IN THE 50S AND 60S WERE COMMON WITH 30S AND
40S AHEAD OF IT. THE BOUNDARY SETUP WILL BE THE FOCUS FOR NEW
CONVECTION THIS AFTERNOON AND EARLY EVENING. UNTIL THEN...NOT MUCH
SURFACE BASED INSTABILITY IS EXPECTED THIS MORNING AND EARLY
AFTERNOON AS AN EXTENSIVE CANOPY OF CLOUD COVER HAS DEVELOPED
ABOVE THE FRONTAL LAYER. THIS SHOULD KEEP A LID ON A FAST WARM UP
ACROSS MUCH OF THE CWFA EXCEPT THE NORTHWEST. AM STILL EXPECTING A
GOOD CHANCE FOR SHOWER AND THUNDERSTORM ACTIVITY TODAY BUT OF A
MORE SHOWERY VARIETY OVER EASTERN SECTIONS...PERHAPS AN ISOLATED
THUNDERSTORM. WILL KEEP LIKELY POPS OVER EASTERN SECTIONS THIS
MORNING BUT REDUCE THEM TO CHANCE VALUES AS THE MAIN FOCUS IS
EXPECTED TO SHIFT WEST AND SOUTHWEST NEAR THE BOUNDARY PROXIMITY.
WILL FOCUS LIKELY POPS NEAR THE GILA REGION/SOUTHWEST MOUNTAINS
LATER TODAY. DUE TO PWATS RUNNING 150-200% OF NORMAL...LOCALLY
HEAVY RAINFALL WILL ONCE AGAIN BE THE MAIN THREAT.

BEYOND TODAY...NOT MUCH CHANGE TO THE FORECAST AS PRECIPITATION
CHANCES THROUGH THE LATTER HALF OF THE WEEK WILL BE DEPENDANT ON
THE POSITION OF THE UPPER LEVEL RIDGE AND THE AMOUNT OF MOISTURE
THAT CAN REMAIN IN PLACE. IT APPEARS THE UPPER HIGH WILL GRADUALLY
RETROGRADE WEST TO NEAR THE AZ/NM BORDER. RECYCLED MOISTURE WILL
STILL LEND TO AT LEAST ISOLATED TO SCATTERED AFTERNOON CONVECTION
ESPECIALLY OVER THE HIGHER TERRAIN WITH THE POTENTIAL FOR UPPER
LEVEL DISTURBANCES/WEAK BOUNDARY INTRUSIONS OVER THE EASTERN
PLAINS FOR THE MID TO LATTER HALF OF THE WORKWEEK. THIS PATTERN
COULD LEAD TO CONVECTION DEVELOPING OVER THE HIGHER TERRAIN AND
AFFECTING PORTIONS OF THE EASTERN PLAINS...ESPECIALLY DURING THE
THURSDAY THROUGH SUNDAY PERIOD.

KW

&&

.AVIATION...
BACK DOOR FRONT IS WEST OF THE RIO GRANDE VALLEY AND WILL PUSH NEAR
THE ARIZONA BORDER BY MID MORNING. GUSTY WINDS WILL CONTINUE
DOWNWIND OF CANYONS AND GAPS NEAR CENTRAL VALLEYS...BUT FOR NOW IT
DOES NOT APPEAR THAT GUSTS WILL EXCEED 30KT. WINDS WILL RELAX BY
NOON. EXTENSIVE CLOUD COVER WILL PERSIST OVER MUCH OF THE STATE WITH
SOME LOWER CEILINGS AND FOG/MIST POSSIBLE ALONG EASTERN SLOPES OF
THE SANGRE DE CRISTOS AND INTO THE NORTHEASTERN PLAINS DURING THE
MORNING. THUS...PATCHY AREAS OF MVFR AND LOCALIZED IFR CONDITIONS
WILL FAVOR THE NORTHEASTERN QUADRANT OF THE STATE...INCLUDING TAF
SITES KLVS AND KTCC. BY AFTERNOON SHOWERS AND THUNDERSTORMS WILL BE
SCATTERED TO NUMEROUS...WITH THUNDERSTORMS TENDING TO FAVOR WESTERN
AND SOUTHWESTERN MOUNTAINS. GUSTY OUTFLOW WINDS AND BRIEF
CEILING/VISIBILITY REDUCTIONS TO MVFR STATUS CAN BE EXPECTED WITH
STRONGER STORMS.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z.

&&

.FIRE WEATHER...
BACK DOOR FRONT WILL CONTINUE ADVANCING WEST OF THE CENTRAL VALLEYS
AND TOWARD THE ARIZONA BORDER. STRONG GAP/CANYON WINDS ARE EXPECTED
TO PERSIST INTO THE LATE MORNING HOURS BEFORE VERTICAL MIXING ENSUES
AND SURFACE GRADIENT RELAXES. LOW LEVEL MOISTURE CONVERGENCE AND
SUFFICIENT POOLING OF MID TO UPPER LEVEL MOISTURE STILL EXPECTED TO
BRING SCATTERED TO NUMEROUS SHOWER/THUNDERSTORM ACTIVITY ACROSS THE
STATE....ESPECIALLY IN SOUTHWESTERN ZONES. COOLER TEMPERATURES
BEHIND THE FRONT AND WETTING RAINS WILL KEEP HUMIDITIES FROM
PLUMMETING MUCH...AND EXCELLENT RECOVERY WILL OCCUR TONIGHT. ONLY
WIND CONCERNS WILL BE GUSTY OUTFLOWS. UPPER LEVEL HIGH WILL
RETROGRADE TOWARD THE AZ/NM BORDER BY MONDAY WITH SUFFICIENT
REMNANTS OF THE MID TO UPPER LEVEL MOISTURE PLUME REMAINING OVER
MOST OF THE FORECAST AREA. THIS WILL KEEP SCATTERED COVERAGE OF
SHOWERS AND STORMS ONGOING THROUGH MONDAY. COVERAGE WILL THEN
DIMINISH GRADUALLY THROUGH THE WEEK AS THE UPPER LEVEL HIGH REMAINS
PARKED OVER THE AZ/NM BORDER.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  88  58  93  58 /  10  10  20  20
GALLUP..........................  82  52  87  51 /  20  20  20  20
GRANTS..........................  80  51  87  53 /  50  50  30  20
GLENWOOD........................  85  59  87  61 /  60  50  40  20
CHAMA...........................  72  44  75  43 /  40  40  30  20
LOS ALAMOS......................  73  54  78  53 /  40  40  30  20
RED RIVER.......................  70  45  72  46 /  50  40  30  30
TAOS............................  76  48  82  49 /  40  30  30  20
SANTA FE........................  77  53  84  53 /  50  50  30  20
SANTA FE AIRPORT................  80  55  87  57 /  40  50  30  20
ESPANOLA........................  81  56  88  58 /  40  40  30  20
ALBUQUERQUE HEIGHTS.............  81  63  87  66 /  50  50  30  20
ALBUQUERQUE VALLEY..............  82  62  89  65 /  50  50  30  20
ALBUQUERQUE FOOTHILLS...........  79  60  86  63 /  50  50  30  20
ALBUQUERQUE WEST MESA...........  81  63  88  66 /  50  50  30  20
SOCORRO.........................  83  61  88  65 /  50  50  30  20
SANDIA PARK/CEDAR CREST.........  75  53  81  54 /  50  50  30  30
MORIARTY/ESTANCIA...............  77  55  84  57 /  50  50  30  20
CARRIZOZO.......................  82  58  82  63 /  50  50  30  30
RUIDOSO.........................  72  55  72  55 /  60  50  40  30
RATON...........................  81  51  87  52 /  30  20  20  20
LAS VEGAS.......................  76  52  82  51 /  50  40  30  20
ROY.............................  78  59  81  61 /  40  20  20  20
CLAYTON.........................  82  60  89  61 /  20  10  20  20
SANTA ROSA......................  81  62  88  62 /  50  40  30  20
TUCUMCARI.......................  80  65  91  65 /  40  40  20  20
FORT SUMNER.....................  81  66  89  65 /  50  30  30  20
CLOVIS..........................  80  64  86  64 /  50  30  30  20
PORTALES........................  81  66  88  65 /  50  30  30  20
ROSWELL.........................  82  68  89  68 /  50  40  30  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

17/52
Hazardous weather outlook, Jun 28, 6:05 AM MDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
605 AM MDT SUN JUN 28 2009

NMZ001>021-026-291200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
605 AM MDT SUN JUN 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS MAY PRODUCE
LOCALLY HEAVY RAINFALL THIS AFTERNOON AND EARLY EVENING ESPECIALLY
OVER THE HIGHER TERRAIN OF WESTERN AND CENTRAL NEW MEXICO. THE
HEAVY RAINFALL MAY CAUSE FAST WATER FLOWS IN ARROYOS AND MINOR
FLOODING OF SMALL STREAMS AND LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT CAN BE EXPECTED ON
MONDAY. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAINFALL ALONG WITH MINOR FLOODING OF ARROYOS AND SMALL
STREAMS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KW

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:49 AM MDTAreal Flood AdvisoryABQGuadalupe, San Miguel116 min
Jun 28, 11:03 AM MDTAreal Flood AdvisoryABQDe Baca, Guadalupe, San Miguel117 min
Jun 28, 11:12 AM MDTAreal Flood AdvisoryABQChaves93 min
Jun 28, 12:11 PM MDTAreal Flood AdvisoryABQCatron, Lincoln, Socorro2 hr
Jun 28, 1:37 PM MDTAreal Flood AdvisoryABQMcKinley53 min
Jun 28, 2:33 PM MDTAreal Flood AdvisoryABQCibola, McKinley117 min
Jun 28, 2:49 PM MDTAreal Flood AdvisoryABQLincoln86 min
Jun 28, 3:04 PM MDTAreal Flood AdvisoryABQSocorro86 min
Jun 28, 3:26 PM MDTFlash Flood WarningABQSocorro2 hr
Jun 28, 3:32 PM MDTAreal Flood AdvisoryABQChaves88 min
Jun 28, 4:00 PM MDTFlash Flood WarningABQCibola, McKinley90 min
Jun 28, 4:29 PM MDTAreal Flood AdvisoryABQCibola, McKinley, Sandoval91 min

Nearby

Flash Flood Warnings in New Mexico, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.